Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 72, NWS Columbia, SC

June 4, 2024Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 4, 2024, 6:37 PM EDT for Burke County, Georgia. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2024, 6:37 PM EDT (22:37 UTC)
Expired
Jun 4, 2024, 7:15 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Burke County, GA

The radar

The Robins AFB radar (KJGX), 117 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:44 PM EDTTSTM WND DMG6 S Keysville, GAReported multiple power lines down along property at Pebble Road near St. Clair Road.
Jun 4, 6:50 PM EDTTSTM WND DMG4 S Keysville, GAReported large limbs needed to be cleared along Hwy. 305 near the St. Clair Community.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS52 KCAE 042237
SVRCAE
GAC033-042315-
/O.NEW.KCAE.SV.W.0072.240604T2237Z-240604T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
637 PM EDT Tue Jun 4 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Burke County in east central Georgia...

* Until 715 PM EDT.

* At 637 PM EDT, a severe thunderstorm was located over Gough, or 10
  miles northeast of Louisville, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Waynesboro, Gough, and Vidette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3304 8229 3312 8228 3319 8225 3329 8217
      3311 8197 3302 8228
TIME...MOT...LOC 2237Z 236DEG 15KT 3309 8225 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SL
1 follow-up statement
337 
WWUS52 KCAE 042306
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
706 PM EDT Tue Jun 4 2024

GAC033-042316-
/O.EXP.KCAE.SV.W.0072.000000T0000Z-240604T2315Z/
Burke GA-
706 PM EDT Tue Jun 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BURKE COUNTY WILL
EXPIRE AT 715 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3304 8229 3312 8228 3319 8225 3329 8217
      3311 8197 3302 8228
TIME...MOT...LOC 2306Z 236DEG 15KT 3315 8214 

$$

SL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:24 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 4, 2:24 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
224 PM EDT Tue Jun 4 2024

.SYNOPSIS...
Moisture increases across the Southeast through mid week leading
to scattered convection each afternoon. A cold front will move
across the Southeast Thursday increasing chances for showers and
thunderstorms. Drier air follows the front late this week into the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Partly cloudy across the region early this afternoon with some
debris clouds passing off to the east while the lower level cu field
is beginning to develop. Morning showers have diminished (hence the
debris clouds) and isolated showers and storms are beginning to
develop. Temperatures have warmed into the mid and upper 80s with
dewpoints in the upper 60s. This has given us 1500-2000 J/kg of
SBCAPE already, according to the latest SPC mesoanalysis. Additional
warming is expected for another couple of hours this afternoon with
highs peaking in the upper 80s or around 90 closer to the coastal
plain.

Convection this afternoon and evening will be forced by an
approaching shortwave as well as the typical summertime sea breeze
front. The Bermuda high sitting offshore continues to send a
continuous stream of low level moisture into the region on southeast
surface flow. With winds aloft more south to southwest, additional
moisture continues to advect into our area, as PWATs exceed 1.5"
currently and should near 1.8"+ by later this evening.

Expect a day similar to yesterday with scattered convection
developing this afternoon during peak heating. Overall wind shear
remains quite weak, so unorganized convection is expected with
minimal severe threat. CAMs are in decent agreement with initiation
around 18-19z, but confidence is lower regarding exact location of
these cells. However, when the main shortwave moves through later
this evening, there is much better model consensus of a decaying
line of showers and storms (currently along the Alabama/Georgia
border) pushing into the western Midlands/CSRA at or around 00-02z.
The loss of daytime heating should stabilize things east of
Columbia, and most of the models have this precip diminishing west
of the I-20 corridor late tonight.

Of note, the slower storm motion and high PWATs could provide
intense rainfall rates and a possible localized flooding threat in
vulnerable locations or if any storms train over the same area. CAMs
have really focused best convection along and north of the I-20
corridor, so PoPs reflect this with higher values across the upper
CSRA and western Midlands with a gradient to lower chances eastern
Midlands. Convective debris clouds will likely delay radiational
cooling tonight but temperatures eventually should fall into the
upper 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A few isolated showers or thunderstorms may still linger
Wednesday morning, but the activity is expected to increase as
we head into the afternoon as another shortwave disturbance
moves across the region. Expect coverage to be similar or even
higher than today as PWATs are expected to be around 1.75"
Wednesday afternoon. Activity is anticipated to wane overnight
ahead of another round of showers and thunderstorms on Thursday.
A cold front moving toward the region will aid in keeping the
PWATs elevated ahead of it, allowing scattered showers and
storms again in the afternoon and evening. The severe threat
for both days is minimal; however, a few of the stronger cells
could produce wind gusts of 40 to 45 mph, especially on
Thursday. The cold front is anticipated to move through the
region late Thursday night/early Friday morning.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
After the front passes, drier air is expected to move in behind
it. That said there could be an isolated shower or storm over
the eastern portions of the forecast area on Friday, depending
on exactly where the front is located. Otherwise, dry
conditions are expected for the weekend ahead of more activity
possible early for the week ahead.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions generally expected over the 24 hr forecast
period.

FEW-SCT clouds AOA 3kft MSL with cirrus above and developing
SHRA/TSRA. Convection will generally be SCT in nature, but a better
area of precip may impact AGS/DNL around 05/00Z. SFC winds southwest
around 5 to 8 kts, with a few erratic gusts possible in/near
SHRA/TSRA. Convective debris clouds through the evening may give way
to some CIG restrictions late tonight due to abundant low level
moisture.

EXTENDED AVIATION OUTLOOK...Scattered afternoon and evening
showers and thunderstorms through Friday with intermittent
CIG/VSBY restrictions possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&
Hazardous weather outlook, Jun 4, 4:19 AM EDT, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
419 AM EDT Tue Jun 4 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-050830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
419 AM EDT Tue Jun 4 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 4:28 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
428 PM EDT Tue Jun 4 2024

SCZ022-029-042100-
Kershaw SC-Lee SC-
428 PM EDT Tue Jun 4 2024

...A strong thunderstorm will impact portions of northwestern Lee and
Kershaw Counties through 500 PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lugoff, or 7 miles southwest of Camden, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden, Bishopville, Lake Wateree Dam, Lugoff, Elgin, Goodale State
Park, Lucknow, Dekalb, North Towne Square Shopping Center, Antioch,
Midway Elementary School, Pine Grove Fire Station, Woodward Airfield,
and Lake Wateree near Highway 97.

This includes Interstate 20 in South Carolina between mile markers 86
and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3424 8022 3411 8074 3422 8085 3438 8077
      3439 8078 3441 8078 3441 8079 3452 8074
      3448 8074 3449 8071 3451 8070
TIME...MOT...LOC 2027Z 225DEG 23KT 3420 8073

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jun 4, 4:31 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
431 PM EDT Tue Jun 4 2024

SCZ028-031-037-038-136-137-042100-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Richland SC-Sumter SC-
431 PM EDT Tue Jun 4 2024

...A strong thunderstorm will impact portions of southeastern
Calhoun, southwestern Clarendon, southwestern Sumter, northeastern
Orangeburg and southeastern Richland Counties through 500 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Matthews, or 10 miles northeast of Brookdale, moving northeast at
25 mph.

...Boaters on Upper Lake Marion Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Matthews, Summerton, Elloree, Santee State Park, Poinsett State
Park, Pinewood, Cameron, Poplar Creek Landing, Rimini, St. Paul, Fort
Motte, Stumphole Landing, Wedgewood, Creston, Lone Star, and Low
Falls Landing.

This includes the following highways...
 Interstate 26 near mile marker 150.
 Interstate 95 between mile markers 103 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3350 8078 3367 8083 3391 8053 3355 8030
TIME...MOT...LOC 2031Z 241DEG 23KT 3364 8073

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jun 4, 4:49 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
449 PM EDT Tue Jun 4 2024

SCZ041-136-137-042115-
Central Orangeburg SC-Southeastern Orangeburg SC-Bamberg SC-
449 PM EDT Tue Jun 4 2024

...A strong thunderstorm will impact portions of east central Bamberg
and south central Orangeburg Counties through 515 PM EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Branchville, or 12 miles southeast of Bamberg, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Branchville and Bowman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3322 8099 3341 8073 3329 8059 3313 8088
      3313 8089
TIME...MOT...LOC 2049Z 230DEG 17KT 3321 8084

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jun 4, 4:58 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
458 PM EDT Tue Jun 4 2024

SCZ031-037-038-136-137-042145-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Sumter SC-
458 PM EDT Tue Jun 4 2024

...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Clarendon, southwestern Sumter and east central
Orangeburg Counties through 545 PM EDT...

At 457 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Matthews to 6 miles north of Bowman.
Movement was northeast at 15 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Summerton, Elloree, Santee State Park, Santee, Pinewood, Cameron,
Eutawville, Vance, Poplar Creek Landing, Rimini, St. Paul, Stumphole
Landing, Yonder Field, Indian Bluff Recreation Park, Creston, Mill
Creek Marina and Campground, Lone Star, Low Falls Landing, and
Privateer.

This includes the following highways...
 Interstate 26 between mile markers 158 and 162.
 Interstate 95 between mile markers 90 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 8068 3371 8073 3383 8040 3334 8030
TIME...MOT...LOC 2057Z 240DEG 12KT 3369 8069 3343 8064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jun 4, 5:25 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
525 PM EDT Tue Jun 4 2024

SCZ018-025-026-042200-
McCormick SC-Saluda SC-Edgefield SC-
525 PM EDT Tue Jun 4 2024

...A strong thunderstorm will impact portions of northwestern
Edgefield, northwestern Saluda and northeastern McCormick Counties
through 600 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Edgefield, or 23 miles north of Belvedere, moving
north at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCormick, Mccormick County Airport, Cleora, Good Hope, Pleasant
Lane, Whitetown, and Northside Fire Station Main.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3398 8242 3400 8232 3397 8230 3402 8224
      3398 8221 3397 8218 3399 8215 3398 8205
      3395 8204 3396 8201 3409 8192 3412 8180
      3379 8196 3377 8211
TIME...MOT...LOC 2125Z 175DEG 20KT 3386 8206

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jun 4, 5:43 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
543 PM EDT Tue Jun 4 2024

SCZ038-136-137-042230-
Central Orangeburg SC-Southeastern Orangeburg SC-Clarendon SC-
543 PM EDT Tue Jun 4 2024

...Strong thunderstorms will impact portions of southern Clarendon
and southeastern Orangeburg Counties through 630 PM EDT...

At 542 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Summerton to Bowman. Movement was east at
30 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holly Hill, Summerton, Bowman, Elloree, Santee State Park, Santee
Cooper Regional Airport, Santee, Eutawville, Vance, Poplar Creek
Landing, St. Paul, Rocks Pond Campground and Marina, Yonder Field,
Foreston, Eautaw Springs, Indian Bluff Recreation Park, Davis
Station, Blounts Landing, and Mill Creek Marina and Campground.

This includes the following highways...
 Interstate 26 between mile markers 157 and 169.
 Interstate 95 between mile markers 85 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3350 8010 3348 8015 3346 8013 3345 8022
      3330 8025 3327 8030 3328 8035 3326 8036
      3326 8043 3329 8049 3333 8050 3326 8064
      3327 8082 3348 8067 3347 8061 3355 8061
      3356 8054 3354 8051 3361 8052 3372 7998
TIME...MOT...LOC 2142Z 264DEG 24KT 3355 8039 3333 8068

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:02 PM EDTSpecial Weather StatementCAEBurke43 min
Jun 4, 6:54 PM EDTSpecial Weather StatementCAELincoln36 min
Jun 4, 7:08 PM EDTSpecial Weather StatementCAERichmond37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.